MAUDE Adverse Event Report: STRYKER SPINE-FRANCE ES2 LE NITINIOL KWIRE BLUNT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-FRANCE ES2 LE NITINIOL KWIRE BLUNT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 48280232
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 02/12/2016
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the k wire broke off in patient pedicel while using tap to prepare hole for screw.
 
Additional Manufacturer Narrative
Method: visual inspection; functional inspection; device history review; complaint history review; risk assessment.Results: the instrument broke during tapping.The handle was deformed.The k-wire has a small geometry that allows for instruments to slide over the k-wire and be guided into the correct trajectory within the wound.As a result, as excessive force (i.E.Axial force, torsional force) is applied during tapping, it may have caused an increased stress concentration at the connection point between the handle and the k-wire and ultimately resulted in the breakage.Conclusion: the possible root cause of the reported issue may be related to excessive force applied during tapping to prepare the screw pathway.
 
Event or Problem Description

Brand Name
ES2 LE NITINIOL KWIRE BLUNT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR  33610
MDR Report Key5486485
Report Number0009617544-2016-00103
Device Sequence Number498493
Product Code LXH
UDI-Device Identifier07613327096200
UDI-Public07613327096200
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/12/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48280232
Device Lot Number158099
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/12/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/08/2016
Supplement Report FDA Received Date05/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1